Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 15, NWS Paducah, KY

January 31, 2002Calloway County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jan 31, 2002, 8:03 PM CST for Calloway County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 31, 2002, 8:03 PM CST (02:03 UTC)
Expired
Jan 31, 2002, 8:30 PM CST
In force
27 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Calloway County, KY

The radar

The Paducah radar (KPAH), 76 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 010203
SVRPAH
KYC035-010230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
802 PM CST THU JAN 31 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST CALLOWAY COUNTY IN WESTERN KENTUCKY

* UNTIL 830 PM CST

* AT 753 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM JUST EAST OF HAZEL...MOVING EAST AT 40 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE SEVERE WEATHER IN A
STRONG BUILDING. STAY AWAY FROM WINDOWS.

DAMAGING WIND IN EXCESS OF 60 MPH IS LIKELY. FOR YOUR PROTECTION MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3652 8843 3639 8827 3654 8796 3672 8811

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 12:45 PM CST, 7 hours 18 minutes earlier.

Area forecast discussion, Jan 31, 12:45 PM CST, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1245 PM CST THU JAN 31 2002

FIRST FORECAST CONCERN IS THIS EVENING/S POSSIBLE SEVERE AND
FLOODING POTENTIAL.
SECOND FORECAST CONCERN IS POSSIBLE SNOW EVENT NEXT WEEK.

INGREDIENTS SHAPING UP FOR AN INTERESTING SCENARIO LATE THIS
AFTERNOON INTO THE EVENING HOURS. A STRENGTHENING LOW LEVEL SW-NE
85H JET AROUND 50-60 KT IS PROGGED TO BE POSITIONED OVER THE CENTRAL
AND EASTERN PARTS OF THE REGION. ABOVE THIS LEVEL INCREASING SPEED
SHEAR IS ANTICIPATED THROUGH A NEARLY SATURATED LOWER AND MID TROP.
BEST UPPER LEVEL DYNAMICS WILL BE INCREASING ALSO ACROSS CENTRAL AND
EASTERN PARTS OF THE AREA BY 00Z. ANTICIPATING LINE OF CONCENTRATED
HEAVIER PRECIP/STORMS TO MOVE ACROSS SEMO LATE THIS
AFTERNOON...ACROSS FAR WEST KY AND SOUTHERN IL AROUND 00Z AND
SOUTHWEST INDIANA AND THE REST OF WEST KY IN THE EARLY EVENING. BEST
POTENTIAL FOR HEAVY WIDESPREAD PRECIP IS FOCUSED NORTH OF THE AREA.
WILL CONTINUE FFA FOR THIS EVENING WITH THE FOCUS NOW ON MORE OF
LOCALIZED FLOODING WITH HEAVIER THUNDERSTORM CELLS. EXPECT PRECIP TO
LAST NO MORE THAN 3 HRS AS STRATOFORM RAIN IN THE WAKE OF THE
CONVECTIVE LINE. THIS WILL MEAN AND END TIME OF EARLY EVENING
WEST...LATE EVENING CENTRAL AND AROUND MIDNIGHT EAST. SKIES SHOULD
CLEAR RAPIDLY AFTER CESSATION OF RAIN WITH THE DRY SLOT WRAPPING IN.
WRAP AROUND CLOUD COVER LOOKS TO MOVE BACK INTO AT LEAST THE
NORTHERN HALF OF THE AREA AROUND SUNRISE. WILL UNDERCUT MOS GUIDANCE
FOR TONIGHT AS NEITHER THE MAV NOR THE FWC SEEMS TO HAVE PICKED UP
ON THE DRY SLOT AND KEEP THE AREA CLOUDY ALL NIGHT. MESOETA BL TEMPS
LOOK MORE REASONABLE AND WILL GO WITH NUMBERS CLOSE TO THESE.

GOOD COLD AIR ADVECTION FRIDAY SHOULD KEEP TEMPS FROM INCREASING TOO
MUCH HIGHER THAN THE MORNING LOWS. WRAP AROUND CLOUD COVER IN THE
MORNING NORTH SHOULD CURTAIL WARMING TIL AROUND MID-DAY.

FRIDAY NIGHT THE AXIS OF THE SURFACE HIGH MOVES OVER THE AREA. WITH
LIGHT WINDS AND WET GROUND...FOG MIGHT BECOME A PROBLEM AREA. FOR
NOW WILL KEEP THIS AS A THOUGHT AND LEAVE A CLEAR FORECAST. MOS
GUIDANCE CURRENTLY IS RANGING FROM UPPER TEENS NORTH TO MID 20S
SOUTHEAST.

WEATHER PATTERN INTO THE WEEKEND IS LOOKING MUCH LIKE IT DID
YESTERDAY. ZONAL FLOW CONTINUES OVER THE AREA SATURDAY WITH DAYTIME
TEMPS A LITTLE WARMER THAN THOSE EXPECTED FRIDAY. SATURDAY NIGHT
INTO SUNDAY A SHORTWAVE TROUGH IS PROGGED TO DIP SOUTH ACROSS THE
GREAT LAKES REGION. THE SYSTEM STILL LOOKS TO BE LACKING ON MOISTURE
AND WHAT IS AVAILABLE IS FOCUSED NORTH OF THE AREA. AN INCREASE OF
CLOUDS NORTH MAY BE THE GREATEST IMPACT ON OUR WEATHER. WILL
CONTINUE TO TREND TEMPS A LITTLE WARMER.

NEXT QUESTION WILL BE TIMING OF A POSSIBLE SNOW EVENT NEXT WEEK.
MODEL GUIDANCE IS COMING INTO BETTER ALIGNMENT TODAY COMPARED TO
YESTERDAY. CONSENSUS TODAY IS SIMILAR TO THE PREVIOUS RUN OF THE
MRF...AND THE MRF ITSELF IS SIMILAR TO THE PREVIOUS RUN.  BUT THE
PROGGED STRENGTH OF THE SYSTEM AND 1000-500MB THICKNESS PATTERN ARE
DIFFERING FROM MODEL TO MODEL. ALSO...STILL A LITTLE CONCERNED THAT
THE MODEL SPEED OF THE SYSTEM MIGHT BE TOO QUICK. AS SUCH WILL
CONTINUE TO MENTION SNOW POSSIBILITIES ON WEDNESDAY. IF THE EVENT IS
AS SIGNIFICANT AS THE MRF SUGGEST...DAYTIME HIGHS WILL NOT REACH FMR
VALUES WITH A SNOWPACK ON THE GROUND...SO WILL CONTINUE TREND OF
HIGHS LOWER THAN GUIDANCE AFTER THE EXPECTED SNOWFALL DAYS.

.PAH...CONTINUE FFA ALL COUNTIES FOR EVENING.

DFS

In the hours before

Special weather statement, Jan 31, 5:24 PM CST, 2 hours 39 minutes before
INZ085-086-KYZ014-018-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
524 PM CST THU JAN 31 2002

...LINE OF SHOWERS WITH ISOLATED THUNDERSTORMS HEADING INTO THE TRI-
STATE REGION...

AT 515 PM...A LINE OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS...
WAS MOVING EAST ACROSS THE WABASH RIVER IN EXTREME SOUTHWEST INDIANA.
THIS ACTIVITY WILL MOVE INTO THE EVANSVILLE METROPOLITAN AREA
BETWEEN 530 AND 540 PM. EXPECT VERY HEAVY RAIN AND WIND GUSTS NEAR
30 MPH WITH THIS LINE OF SHOWERS. MODERATE RAIN WILL CONTINUE
FOR THE NEXT FEW HOURS BEHIND THIS LINE OF SHOWERS.

DB

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 8:20 PM CSTFlash Flood WarningPAHCarlisle2 hr
Jan 31, 8:24 PM CSTFlash Flood WarningPAHMcCracken4 hr
Jan 31, 8:41 PM CSTFlash Flood WarningPAHGraves, Hickman3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.